MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 50MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 50MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-501
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The customer reported that a patient who had been implanted with an exeter stem in 2009 during a thr has under gone a revision.The patient tripped without falling in (b)(6) 2019 and heard a snap.The patient presented to the emergency dept and the x-ray showed a fractured stem.The customer further reported that the stem had fractured at the neck.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an exeter stem was reported.The event was confirmed by mar.Method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2019.This inspection indicated: the parts were examined with the aid of a stereo microscope at magnifications up to 50x.The stem was assumed to be from a right hip if information arises that states the opposite the posterior and anterior designations will switch.The stem fractured at the neck.Damage was observed on the stem, consistent with the cement-mantle breakdown process in addition to the explantation process.Macroscopic surface features indicate that the fracture initiated on the superior surface and propagated inferiorly.Post fracture abrasion obscured the distal fracture surface; no further analysis was performed.Damage consistent with contact against a heard object was observed on the superior surface of the hip stem at the location of fracture.Metal transfer markings and a wear scar was observed on the articulating surface of the ceramic head.The proximal fracture surface of the stem was analyzed further using a scanning electron microscope (sem).Dimensional & functional inspection: not performed as the reported device was implanted and subsequently explanted.The device was returned damaged and in its current condition would not be an accurate reflection of its original manufactured condition.Material analysis a material analysis has been performed.The report concluded: the stem fractured in fatigue with the final fracture occurring in overload.Damage consistent with contact against a hard object was observed on the superior surface of the stem.Metal transfer markings and a wear scar were observed on the articulating surface of the head.Eds showed the stem was consistent with an astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined clinician review: no medical records were received for review with a clinical consultant.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that the stem fractured in fatigue with the final fracture occurring in overload.The root cause was not determined.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 50MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8629253
Report Number0002249697-2019-02036
Device Sequence Number2049082
Product Code JDI
UDI-Device Identifier04546540153364
UDI-Public04546540153364
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2014
Device Catalogue Number0580-1-501
Device Lot NumberG2812648
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2019
Initial Date Received by Manufacturer 04/25/2019
Supplement Date Received by Manufacturer07/24/2019
Initial Report FDA Received Date05/21/2019
Supplement Report FDA Received Date08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;